Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 397, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Dec 23, 1997, 2:01 PM CST for Smith County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 1997, 2:01 PM CST (20:01 UTC)
- Expired
- Dec 23, 1997, 3:00 PM CST
- In force
- 59 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Smith County, TX
The radar
The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 232003 RRA SVRSHV TXC423-232100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 201 PM CST TUE DEC 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...SMITH COUNTY AT 200 PM... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF TYLER MOVING NORTHEAST AT 40 MPH. TYLER IS IN THE PATH OF THIS THUNDERSTORM. LARGE HAIL IS LIKELY WITH THIS THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...\FROM LARGE HAIL AND DAMAGING WIND. 3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 10:15 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 23, 10:15 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1010 AM CST TUE DEC 23 1997 RAIN AND THUNDERSTORMS CONTINUING TO MOVE ACROSS THE AREA SO 100 PERCENT POPS FOR THIS AFTERNOON LOOK GOOD. WITH EXTENSIVE CLOUD COVER AND RAIN AFTERNOON TEMPS MAY BE A BIT WARM...OTHERWISE FORECAST IS OKAY.
In the hours before
Special weather statement, Dec 23, 10:00 AM CST, 4 hours 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE DEC 23 1997 ...FLASH FLOOD WATCH IN EFFECT FOR EAST AND NORTHEAST TEXAS AND NORTHERN LOUISIANA THIS AFTERNOON AND TONIGHT... A WARM FRONT TO THE SOUTH OF THE FOUR STATE AREA WILL BE LIFTING NORTHWARD LATER TODAY AND TONIGHT. THIS COUPLED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING FROM THE WEST TONIGHT WILL SET UP CONDITIONS CONDUCIVE TO SEVERE WEATHER ACROSS EAST TEXAS AND NORTHERN LOUISIANA THIS EVENING AND TONIGHT. WHILE THE MAIN THREAT WILL BE PRIMARILY SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO PRODUCE ISOLATED SUPERCELL THUNDERSTORMS AND TORNADOS. FOR SOUTHERN ARKANSAS...NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...RAIN AND THUNDERSTORMS ARE EXPECTED BUT SHOULD NOT REACH SEVERE CRITERIA. WITH ABUNDANT MOISTURE PRESENT ALSO OVER THE AREA...THE THREAT OF HEAVY RAINS AND POSSIBLE FLASH FLOODING EXISTS FOR THIS AFTERNOON AND TONIGHT OVER EAST AND NORTHEAST TEXAS AND NORTHERN LOUISIANA. ACTIVATION OF SPOTTER GROUPS AND EMERGENCY SERVICES PERSONNEL IN EAST TEXAS AND NORTHERN LOUISIANA IS POSSIBLE THIS AFTERNOON INTO TONIGHT.
Special weather statement, Dec 23, 10:09 AM CST, 3 hours 52 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE DEC 23 1997 ...FLASH FLOOD WATCH IN EFFECT FOR EAST AND NORTHEAST TEXAS AND NORTHERN LOUISIANA THIS AFTERNOON AND TONIGHT... A WARM FRONT TO THE SOUTH OF THE FOUR STATE AREA WILL BE LIFTING NORTHWARD LATER TODAY AND TONIGHT. THIS COUPLED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING FROM THE WEST TONIGHT WILL SET UP CONDITIONS CONDUCIVE TO SEVERE WEATHER ACROSS EAST TEXAS AND NORTHERN LOUISIANA THIS EVENING AND TONIGHT. WHILE THE MAIN THREAT WILL BE PRIMARILY SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO PRODUCE ISOLATED SUPERCELL THUNDERSTORMS AND TORNADOS. FOR SOUTHERN ARKANSAS...NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...RAIN AND THUNDERSTORMS ARE EXPECTED BUT SHOULD NOT REACH SEVERE CRITERIA. WITH ABUNDANT MOISTURE PRESENT ALSO OVER THE AREA...THE THREAT OF HEAVY RAINS AND POSSIBLE FLASH FLOODING EXISTS FOR THIS AFTERNOON AND TONIGHT OVER EAST AND NORTHEAST TEXAS AND NORTHERN LOUISIANA. ACTIVATION OF SPOTTER GROUPS AND EMERGENCY SERVICES PERSONNEL IN EAST TEXAS AND NORTHERN LOUISIANA IS POSSIBLE THIS AFTERNOON INTO TONIGHT.
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.